Loss of Eyebrows (Madarosis) After Use of Long-Acting Methylphenidate: Case Report
“Madarosis” from the Greek root of “madao” (shedding) is a term in medical terminology used to define loss of eyebrows and/or eyelashes due to shedding. Madarosis can arise as a clinical sign of diverse local or systemic disorders with various etiologies. The medical causes of madarosis include infections of eye and related structures (eg, blepharitis), dermatological disorders (eg, telogen effluvium, dermatitis, psoriasis), systemic and endocrine disorders (eg, systemic lupus erythematosus, hyperthyroidism/hypothyroidism, hyperparathyroidism/hypoparathyroidism), nutritional deficiencies leading to protein and trace element deficits (eg, zinc, biotine, ferritin), infections (eg, lepra, syphilis, fungi, and various parasites), trichotillomania, local radiotherapy, chemotherapy, and some of the pharmaceuticals.1
Madarosis can be induced by diverse groups of pharmaceuticals, among which retinoids, heparine, antiepileptics, inhibitors of the angiotensin-converting enzyme, androgenes, miotics, anticoagulants, lithium, propranolol, bromocriptine, statins, and antithyroid agents are listed. Those may lead to shedding and loss of the eyelashes and eyebrows in the telogen phase.2
Methylphenidate is among the treatments of choice for attention-deficit/hyperactivity disorder (ADHD), and its common adverse effects include headache, irritability, loss of appetite, and insomnia. Although rare, dermatological reactions such as itch and scaling and alopecia were reported among the dermatological adverse effects of methylphenidate.3 A recent Web-based survey found a rate of 0.02% madarosis among methylphenidate users (www.ehealthme.com/ds/ritalin/madarosis/). Here, we report a girl with ADHD who displayed bilateral loss of eyebrows after commencement of long-acting methylphenidate. Informed consent of parents and the verbal assent of the child were procured before case presentation.